Fulminant Clostridium difficile toxic megacolon in a pediatric heart transplant recipient

Patel, A.; Gossett, J. J.; Benton, T.; Rowell, E.; Russell, H.; Cham, E.; Pahl, E.

Pediatr Transplant. 2010 Oct 5; 16(1):E30-4

Abstract

Patel A, Gossett JJ, Benton T, Rowell E, Russell H, Cham E, Pahl E. Fulminant Clostridium difficile toxic megacolon in a pediatric heart transplant recipient. Pediatr Transplantation 2010: : E30-E34. (c) 2010 John Wiley & Sons A/S. Abstract: CD can be a cause of diarrhea in pediatric heart transplant recipients. Fulminant colitis can develop in immunocompromised patients with CD and progress to toxic megacolon. We report a case of a 10-yr-old girl who developed CD diarrhea and subsequently fulminant colitis with clinical signs and symptoms of abdominal compartment syndrome. She was taken to the operating room emergently and found to have toxic megacolon. She underwent a sub-total abdominal colectomy and end-ileostomy, and made a rapid recovery. Rapid recognition of the severity of the disease in the post-operative transplant patient is imperative as abdominal compartment syndrome may develop requiring surgical management. In pediatric heart transplant patients with diarrhea, we recommend a heightened clinical awareness with aggressive treatment given the risk of progression to fulminant CD and toxic megacolon.

Read More on PubMed